Kentucky, 2017

Lightning Strike in Kentucky, February 28, 2017

February 28, 2017 · NWS JKL · 1 event in 1 county or zone

A lightning strike caused a fire that destroyed a building near Stanton on February 28, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A lightning strike caused a fire that destroyed a building near Stanton on February 28, 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 28, 11:33 AM EST, 27 minutes earlier.

Area forecast discussion, Feb 28, 11:33 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1133 AM EST Tue Feb 28 2017

.UPDATE...

UPDATE Issued at 1130 AM EST TUE FEB 28 2017

Updated the forecast to issue a flash flood watch.  Made only
minor adjustments to temperatures for today with high temperatures
in the 60s expected. A couple rounds of showers and thunderstorms
will move across the area today. There will be a brief lull this
evening before another round of thunderstorms moves towards the
region late in the overnight.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 254 AM EST TUE FEB 28 2017

Broad mid/upper level flow remains out of the southwest this
morning. An embedded shortwave is noted on water vapor imagery,
pushing east/northeast across the mid Mississippi region this
morning. This is already helping to spark some shower and storm
activity off to our west this morning across western Kentucky and
western Tennessee. Hi-res models continue to have this activity
expanding as it moves east this morning with showers a sure bet
for the area by late morning into the early afternoon hours. For
this reason, will continue with categorical pops. Instability will
remain all elevated through the day, so no severe threat
anticipated with this early activity. As the shortwave exits to
the northeast this evening, it looks more likely we will see a
lull in shower/storm activity through the evening hours. Southwest
flow will continue into tonight with temperatures holding steady
or even coming up a few degrees overnight. This will keep lows
tonight near 60 or higher.

A shortwave trough will push across the great lakes on Wednesday
with a surface low tracking across the southern lakes. This low
pressure will drag a strong cold front east across Kentucky during
the day. Still lots of uncertainty with the speed of this front as
it crosses the area on Wednesday with the 00z NAM maintaining its
slower solution, while the 00z GFS maintains the faster solution.
The other differences in the models stem around the surface
instability available with this system. NAM continues to be plenty
unstable during the afternoon, while the GFS remains very meager
with its instability. ECMWF remains in between the two, but
continues to lean towards the GFS solution. While instability is
still in question, the amount of shear is certainly not.
Strong/deep layer unidirectional flow remains in place through the
day Wednesday. This would support a damaging wind threat if storms
can get going. For this reason, SPC has expanded the enhanced risk
of severe storms across eastern Kentucky this morning. Despite the
expansion, confidence hasn't increased all that much, as we will
also have a good deal of cloud cover potentially limiting
instability. With the shear being so strong, its possible it may
overwhelm whatever instability is there also limiting storm
organization. Either way, this is a tricky forecast surrounding
the severe weather threat. Its best to stay updated on the latest
changes as we head through the day today. At this point, it
certainly looks like it could go either way with the severe threat
on Wednesday. Despite the uncertainty in severe chances,
measurable rain is a good bet with the frontal passage, so will
maintain categorical pops again. PW's will also be quite high
across the area today through Wednesday and could lead to some
heavy rain at times and potential for localized flooding. As
mentioned in earlier discussions, the PW's will be near the 99th
percentile for this time of year, so certainly well above normal.
Temperatures will spike around midday Wednesday before the frontal
passage brings quickly falling temperatures through the late
afternoon and evening hours.

.LONG TERM...(Wednesday night through Monday)
Issued at 437 AM EST TUE FEB 28 2017

A cold front will be exiting southeast of the area as the period
starts. The GFS and ECMWF have it far enough away that precip is
already finished. The NAM is slower, and still has some showers
in southeast KY Wednesday evening. With the GFS and ECMWF in
better agreement at a longer time range, prefer to give them more
credence. Have used mainly 20-30% POP in the southeast part of the
area to allow some minimal weighting for the NAM.

Much colder air arriving behind the front will limit the diurnal
temperatures rise on Thursday, even with clouds breaking up.
Another cold front is expected late Thursday night as a weak, fast
moving storm system sweeps by to our north. Moisture will be very
limited, but forecast soundings in the NAM and GFS show some
potential for snow showers with the arrival of the colder air, and
a 20% POP was carried in our northern and eastern counties late
Thursday night into Friday morning. Canadian high pressure with
the cold air mass then builds in on Friday, and holds on with fair
but cool weather into the weekend.

The high shifts to our southeast by Saturday night, and warm air
advection returns. This is followed by moisture advection Sunday
night and Monday, well in advance of the next cold front, and
along with it another potential for showers.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 645 AM EST TUE FEB 28 2017

VFR conditions will gradually become MVFR for a period late this
morning and afternoon as ceilings continue to come down with rain
showers moving through the area. While a few thunderstorms are
possible, they should be widely isolated and thus, left the
mention out of the TAFS for the time being. Conditions may lift
back to VFR by late this evening with a strong low level jet
developing overnight. Some areas may stay mixed overnight, thus
maintaining gusty southwest winds overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for KYZ044-050>052-
060-104-106.

&&

UPDATE...
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Feb 28, 11:44 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1144 AM EST TUE FEB 28 2017

KYZ044-050>052-060-104-106-011945-
FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-
1144 AM EST TUE FEB 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY INTO
TONIGHT. WITH MULTIPLE ROUNDS OF THUNDERSTORMS FLASH FLOODING
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THESE STORMS
COULD BE STRONG TO SEVERE, WITH DAMAGING WIND GUSTS BEING THE
PRIMARY THREAT. A BRIEF TORNADO CANNOT BE COMPLETELY RULED OUT.
THESE THUNDERSTORMS WILL ALSO PRODUCE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

KYZ058-059-068-069-079-080-083>088-107>120-011945-
ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
WHITLEY-KNOX-BELL-HARLAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1144 AM EST TUE FEB 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY INTO
TONIGHT. WITH MULTIPLE ROUNDS OF THUNDERSTORMS ISOLATED FLOODING
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THESE STORMS
COULD BE STRONG TO SEVERE, WITH DAMAGING WIND GUSTS BEING THE
PRIMARY THREAT. A BRIEF TORNADO CANNOT BE COMPLETELY RULED OUT.
THESE THUNDERSTORMS WILL ALSO PRODUCE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

In the hours before

Special weather statement, Feb 28, 10:48 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
Issued by National Weather Service Wilmington OH
1048 AM EST TUE FEB 28 2017

KYZ044-050>052-058>060-104-106-281645-
Rowan KY-Montgomery KY-Elliott KY-Menifee KY-Estill KY-Morgan KY-
Bath KY-Fleming KY-Powell KY-
1048 AM EST TUE FEB 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN POWELL...
MONTGOMERY...NORTHWESTERN MORGAN...BATH...NORTHWESTERN ESTILL...
CENTRAL MENIFEE...SOUTHEASTERN FLEMING...ROWAN AND NORTHWESTERN
ELLIOTT COUNTIES UNTIL 1145 AM EST...

At 1047 AM EST, radar indicated strong thunderstorms along a line
extending from near Muses Mills to Reynoldsville to near Winchester,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Very heavy rain...

Locations impacted include...
Mount Sterling, Morehead, Stanton, Owingsville, Frenchburg, Marshall,
Jeffersonville, Camargo, Clay City, Salt Lick, Levee, Cornwell,
Elliottville, Kimbrell, Rothwell, Christy, Hilda, Bourbon Furnace,
Fagan and Bangor.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3839 8340 3832 8334 3821 8330 3819 8326
      3820 8323 3827 8318 3819 8306 3820 8301
      3772 8404 3784 8410 3785 8408 3782 8407
      3785 8406 3783 8401 3787 8403 3786 8401
      3793 8397 3810 8407 3839 8346
TIME...MOT...LOC 1547Z 248DEG 66KT 3840 8353 3819 8385 3803 8419

AR
Special weather statement, Feb 28, 11:35 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
Issued by National Weather Service Wilmington OH
1135 AM EST TUE FEB 28 2017

KYZ060-104-106-281730-
Elliott KY-Menifee KY-Morgan KY-
1135 AM EST TUE FEB 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORGAN...SOUTHERN
MENIFEE AND ELLIOTT COUNTIES UNTIL 1230 PM EST...

At 1134 AM EST, radar indicated strong thunderstorms along a line
extending from Grayson Lake State Park to Leisure to near Ratlitt,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
West Liberty, Sandy Hook, Frenchburg, Henry, Wellington, Zag, Moon,
Rexville, Lick Branch, Index, Pekin, Omer, Panama, Wrigley, Mariba,
Pomeroyton, Ezel, Woodsbend, Cottle and Elamton.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3818 8305 3820 8304 3820 8301 3817 8298
      3817 8292 3811 8289 3809 8293 3805 8295
      3805 8298 3804 8300 3800 8302 3798 8302
      3781 8333 3785 8348 3786 8349 3785 8351
      3790 8370 3804 8337 3821 8307
TIME...MOT...LOC 1634Z 254DEG 19KT 3821 8304 3806 8332 3797 8358

AR

The radar

The Jackson,KY radar (KJKL), 59 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Powell

When
February 28, 12:00 PM EST
Where
Powell County, 2 mi N of Stanton
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
37.879, -83.870

A lightning strike caused a fire that destroyed a building on Paint Creek Road near Stanton.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673649.